Possible Effect of Low Blood Sugar

rated by 0 users
Not Answered This post has 0 verified answers | 8 Replies | 3 Followers

Top 200 Contributor
Female
4 Posts
seocomp24 posted on Wed, Feb 20 2013 9:48 PM

What is the possible effect when your blood sugar drop down to 50?

All Replies

Top 10 Contributor
Male
135 Posts
RobertIA replied on Wed, Feb 20 2013 10:30 PM

Possible is going into a coma and if it goes lower you could be at risk of death.  To give a more appropriate answer, we would need to know what medication or medications you are taking. 

Hopefully you are posing the question hypothetically and not for an existing problem.  If this is the problem you have now, have someone take you to the emergency room if you do not have glucose tablets available to take.  If you have glucose tablets I would urge you to take three and then test again in 15 minutes. Repeat with one glucose tablet if you are not at 80 mg/dl and test again 15 minutes later.  Either way you need to talk to your doctor about why this happened.

Type 2 (10/2003)   Lantus and Novalog   Now added Metformin      Retired

 

Top 200 Contributor
Female
4 Posts
seocomp24 replied on Wed, Feb 20 2013 10:46 PM

I just asked that question because a friend of mine was rushed to the hospital because her blood sugar drop down to 40 and she was chilling that time. She said that she felt weak and unable to do any movement. But they don't have diabetes history in their family. What can be the cause of this lowering blood sugar?

Top 10 Contributor
Male
135 Posts
RobertIA replied on Wed, Feb 20 2013 11:29 PM

This is more difficult.  Does this friend have diabetes?  What medications might she be taking that could cause her blood glucose to drop?  People can have diabetes and be the first in the family without any history of it.  Or there could be relatives that had diabetes and the family is unaware of - secrecy is common is some families.  Another question is does she have lows at other times, just not this low?  Some people can have what is known as non-diabetic hypoglycemia and an endocrinologist can make this determination.  This generally happens when the pancreas continues to produce insulin when it should have stopped.  This oversupply of insulin can cause hypoglycemia and the person does not have diabetes.  If this is the case, eventually this person could develop diabetes when the pancreas wears itself out.  This can also be serious enough that she will need to work with a dietitian or nutritionist to help regulate her food intake.  

Some medications can also cause problems, but these are few an far between.  Hopefully she will get this resolved in the emergency department or be referred to a doctor that can figure out what has happened.

Type 2 (10/2003)   Lantus and Novalog   Now added Metformin      Retired

 

Top 200 Contributor
Female
4 Posts
seocomp24 replied on Fri, Feb 22 2013 1:31 AM

No, she don't have diabetes. All I knew was that when she was rushed in the hospital during that time. She was in depression state because of her marital issue with her husband. Likewise, I'm not aware of the medication that her doctor gave her. All I've heard from her mother(who was a family friend) was that she must take orange juice as first aid whenever she experience that again. I don't heard any news from her after that incident and that why I ask such question.

Thanks!

Top 10 Contributor
Male
135 Posts
RobertIA replied on Fri, Feb 22 2013 3:38 AM

Hope things are under control and that she knows what is wrong.  Thanks for the feedback.

Type 2 (10/2003)   Lantus and Novalog   Now added Metformin      Retired

 

Top 10 Contributor
173 Posts
zrebiec replied on Sun, Feb 24 2013 5:09 PM

Not true. A blood glucose level of 50 mg/dl is moderate hypglycemia and very self-treatable. Also, if blood glucose goes extremely low the risk of death is extremely low. Why one would die from hypoglycemia is still unclear? But, it is suspected  that when this rare event happens it is related to underlying serious heart disease. The reason that people do not die from hypoglycemia is because the liver automatically reacts to low blood glucose by releasing glucose into the body. Nonetheless, as Roberta points out, we would suggest that you treat the low blood glucose as soon as possible rather than wait for your liver to react. In addition, as Roberta also notes, always carry some fast-acting glucose with you.  

John Zrebiec, MSW, CDE

Joslin Moderator

 

Not Ranked
Male
1 Posts
Malcolm replied on Fri, May 17 2013 4:39 PM

I fully support zrebiec, speaking as a 54-year insulin user who tests about 18 times daily.  Hypoglycemia seems to always cause a feeling of vague anxiety, and some of us are more affected by that than others!

But we can deal with it calmly. I find I always have about 15 minutes between the time my bg goes low and the time I stop thinking straight; don't waste that time. Use glucose or even a pop drink, your digestion will be slow for regular foods.  If it occurs during serious exercise, you have less to worry about; exercise produces lactate which is an excellent supplement for bg, so even 60 may not be too noticeable. And remember, hypos cause hangovers, but not dementia!

Top 200 Contributor
Male
4 Posts
Steven replied on Thu, Jun 13 2013 4:13 PM

The exact blood sugar number when hypoglycemia happens depends on the individual. Having type 1 from a very young age may have conditioned my body to handle low blood sugar better than others. A few months ago I was feeling low, so I tested and my reading was 33.

I have been taken to the emergency room a few times for hypoglycemia. The last time I was actually having a conversation with the EMT, who said I should be unconscious at my reading (which I don't remember).

Page 1 of 1 (9 items) | RSS